What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 10, 5:22 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 10, 5:22 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
622 AM EDT Mon Jul 10 2023
.SYNOPSIS...
A wave of low pressure slowly moves through the region today
and then moves northeast of the area tonight. Weak high
pressure gradually builds in from the south and west late
tonight. The center of high pressure moves across Tuesday night
into Wednesday then offshore for the end of the week. This will
give way to the next frontal system and wave of low pressure.
&&
.NEAR TERM /THROUGH TONIGHT/...
The flood watch remains in effect for Southern CT until 2PM.
A weak surface low positioned south of the area forced by an
approaching mid-level shortwave will continue to impact the area
through much of the day today. Convergent flow on the north
side of the low pressure combined with a tongue of marginal
instability is allowing for a very efficient utilization of a
highly saturated airmass with PWATs near 2". Scattered heavy
showers are continuing to move through mainly southern
Connecticut and the east end of Long Island.
This will likely continue into this morning with the greatest
chance for greater than 1" of additional rainfall for eastern
Southern Connecticut.
As the surface low slowly shifts northeast today, much of the
chance of rain shifts northward with it. The best chance for
additional rain showers will be for interior portions of
Southern Connecticut, but there is at least a chance of
additional pop-up showers and storms everywhere into the
afternoon. Highs will be in the low to middle 80s.
Any lingering rain comes to an end over night with the low
pressure departing the area to the north. Conditions are
expected to dry out and skies should become clearer as a surface
high pressure system approaches the area from the southwest.
Lows will be warm, generally in the upper 60s to low 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Surface high pressure continues to build into the region
Tuesday and through the day on Wednesday with generally quiet
and dry conditions expected. High temperatures will see a
warming trend with highs on Tuesday in the middle to upper 80s
and highs on Wednesday a bit warmer with temperatures rising
into the upper 80s and low 90s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
No significant changes to the long term.
The next wave of low pressure along with a cold front will
approach Thursday and continue into the weekend. Chances for
showers and thunderstorms return to the forecast.
Temperatures will remain at or slightly above through the long
term. The warmest two days in the long term will be Wednesday
and Thursday with forecast highs in the upper 80s to lower 90s.
Heat index values remain below heat advisory criteria.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
A slow-moving frontal system will continue to move through the
terminals on Monday.
Widespread MVFR and lower conditions across most terminals
overnight, with some locations falling to LIFR. Rain showers are
again developing near the western terminals and these should
increase in coverage through 12Z from west to east Some places
like KGON may not see the rain come to an end until after 10z.
Have left thunder out given the low chance, except for KISP. Another
chance of showers and thunderstorms will be possible Monday
afternoon, but left out of the TAFs for now, with low confidence
of timing and placement for any precipitation.
The low cigs will hang around the area terminals into Monday
morning. There are some timing issues with improvement to MVFR
and eventually VFR, but right now thinking that improvement
starts to occur between 14z and 16z.
Winds will generally be light and variable overnight. As the
front moves through the area, winds will become North/northwest
around 10kt. Can not rule out a few gusts into the teens or
lower 20s Monday afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely for changing flight categories.
Some occasional wind gusts to near 20kt Monday afternoon.
Low end chance of showers/tstms Monday afternoon.
OUTLOOK FOR 03Z TUESDAY THROUGH FRIDAY...
Monday night: Mainly VFR.
Tuesday and Wednesday: Mainly VFR.
Thursday and Friday. MVFR or lower possible with a chance of
showers and thunderstorms, mainly afternoon into night.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
The short term forecast period through Monday will remain below
SCA thresholds for all forecast waters with a relatively weak
pressure gradient in place.
Much of the long term period will remain below SCA conditions on all
waters. For Thursday late afternoon into early Friday morning, winds
and seas increase with marginal SCA conditions across the ocean.
&&
.HYDROLOGY...
Total additional rainfall for the region is upwards of 1-2
inches for eastern Long Island and parts of Southern
Connecticut, mainly through early this afternoon. Localized
areas may see upwards of 3 inches.
Ramapo River at Mahwah is in minor flood stage and is expected
to crest just short of moderate flooding this afternoon into
this evening. Other rivers and streams may exceed bankfull as
well, especially flashier faster responding ones and may remain
elevated after the rainfall has ended.
There is a slight risk for much of Southern CT and Twin Forks
for excessive rain and a marginal risk for excessive rainfall
for much of the rest of the forecast region.
Otherwise, no significant widespread rainfall expected Tuesday
onward into next weekend.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents for Nassau and Suffolk
county ocean beaches today and a low risk of rip currents for
NYC ocean beaches. On Tuesday, all ocean beaches have a
moderate risk of rip currents.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 2 PM EDT this afternoon for CTZ005>012.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...BC/MW
NEAR TERM...MW
SHORT TERM...MW
LONG TERM...BC
AVIATION...DBR
MARINE...BC/MW
HYDROLOGY...BC/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 10, 8:12 AM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
912 AM EDT Mon Jul 10 2023
CTZ005>012-111000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
912 AM EDT Mon Jul 10 2023
...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-111000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
912 AM EDT Mon Jul 10 2023
This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-111000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
912 AM EDT Mon Jul 10 2023
This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 10, 2:43 AM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service New York NY
343 AM EDT Mon Jul 10 2023
NYZ079-081-100830-
Southeast Suffolk NY-Northeast Suffolk NY-
343 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of central Suffolk
County through 430 AM EDT...
At 343 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mastic Beach, or near Center Moriches, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manorville, Center Moriches, Mastic, Mastic Beach, Calverton,
Brookhaven National Laboratory, East Moriches and Remsenburg-Speonk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4078 7287 4079 7286 4080 7287 4092 7288
4095 7268 4077 7268 4072 7286
TIME...MOT...LOC 0743Z 168DEG 15KT 4074 7280
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, Jul 10, 3:17 AM EST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service New York NY
417 AM EDT Mon Jul 10 2023
NYZ079-081-100900-
Southeast Suffolk NY-Northeast Suffolk NY-
417 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of central Suffolk
County through 500 AM EDT...
At 416 AM EDT, Doppler radar was tracking a strong thunderstorm near
Westhampton, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Riverhead, Mattituck, Westhampton, Calverton, Hampton Bays, East
Moriches, East Quogue, Flanders, Remsenburg-Speonk, Aquebogue,
Jamesport, Laurel and Quogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4083 7278 4099 7275 4099 7265 4105 7253
4097 7252 4093 7256 4092 7252 4083 7252
4076 7274
TIME...MOT...LOC 0816Z 208DEG 8KT 4080 7270
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JTLocal storm report, Jul 10, 3:21 AM EST, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
421 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM Tstm Wnd Gst 1 NNW Smith Point 40.75N 72.87W
07/10/2023 M56 MPH Suffolk NY Mesonet
Marine thunderstorm wind gust.
&&
DSRLocal storm report, Jul 10, 6:02 AM EST, 2 hours 28 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service New York NY
702 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Flash Flood 2 NE Highland Mills 41.37N 74.10W
07/09/2023 Orange NY Fire Dept/Rescue
*** 1 FATAL ***
Corrects previous flash flood report from 2
NE Highland Mills to include fatality with
woman found dead after being swept away by
flood waters. Vehicle and person trapped in
nearby stream. Swift water rescue team
responding.
&&
JESpecial weather statement, Jul 10, 6:13 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service New York NY
713 AM EDT Mon Jul 10 2023
CTZ008-011-012-101200-
Southern Middlesex CT-Southern New London CT-Northern New London CT-
713 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of southwestern New
London and southern Middlesex Counties through 800 AM EDT...
At 713 AM EDT, Doppler radar was tracking a strong thunderstorm near
Old Saybrook, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New London, Groton, Old Saybrook, Salem, Waterford, East Lyme,
Ledyard, East Haddam, Old Lyme, Westbrook, Lyme, North Lyme,
Montville, Essex and Deep River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4129 7206 4130 7216 4127 7220 4124 7238
4125 7239 4126 7241 4125 7245 4130 7249
4143 7237 4144 7231 4148 7232 4154 7226
4133 7198
TIME...MOT...LOC 1113Z 223DEG 20KT 4122 7240
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JELocal storm report, Jul 10, 8:08 AM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
908 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM Flash Flood Paterson 41.51N 73.63W
07/10/2023 Putnam NY Dept of Highways
Flooding and Road Closure on NY 292 both
directions between START ROUTE NY 292; NY
311 (Patterson) and END ROUTE; NY 55
(Pawling) all lanes of 2 lanes blocked.
&&